Alert archive / Indiana / Gale Warnings in 2018

Gale Warning 10, NWS Northern Indiana

October 19, 2018

NWS Northern Indiana issued this gale warning at Oct 19, 2018, 4:01 PM EDT. It took effect at Oct 20, 2018, 12:00 PM EDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 19, 2018, 4:01 PM EDT (20:01 UTC)
In effect from
Oct 20, 2018, 12:00 PM EDT
Expired
Oct 21, 2018, 2:00 AM EDT
In force
14 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

253 
WHUS73 KIWX 192001
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
401 PM EDT Fri Oct 19 2018

LMZ043-046-200430-
/O.EXT.KIWX.SC.Y.0055.000000T0000Z-181020T1600Z/
/O.UPG.KIWX.GL.A.0007.181020T1500Z-181021T0300Z/
/O.NEW.KIWX.GL.W.0010.181020T1600Z-181021T0200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
401 PM EDT Fri Oct 19 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON EDT SATURDAY...
...GALE WARNING IN EFFECT FROM NOON TO 10 PM EDT SATURDAY...

The National Weather Service in Northern Indiana has issued a
Gale Warning, which is in effect from noon to 10 PM EDT Saturday.
The Gale Watch is no longer in effect. 

* WINDS...West 20 to 25 knots with gusts to 30 knots tonight
  shifting northwest late. Northwest to 30 knots Saturday with
  gusts to 40 knot gales Saturday afternoon and evening. 

* WAVES...4 to 8 feet tonight and Saturday morning. Waves building
  to 10 to 14 feet Saturday afternoon and evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
5 follow-up statements
006 
WHUS73 KIWX 200236
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1036 PM EDT Fri Oct 19 2018

LMZ043-046-201000-
/O.CON.KIWX.SC.Y.0055.000000T0000Z-181020T1600Z/
/O.CON.KIWX.GL.W.0010.181020T1600Z-181021T0200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1036 PM EDT Fri Oct 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT
SATURDAY...
...GALE WARNING REMAINS IN EFFECT FROM NOON TO 10 PM EDT
SATURDAY...

* WINDS...Northwest 20 to 25 knots with gusts to 30 knots tonight.
  Northwest to 30 knots Saturday with gusts to 40 knot gales 
  Saturday afternoon and evening. 

* WAVES...4 to 8 feet tonight and Saturday morning. Waves 
  building to 10 to 14 feet Saturday afternoon and evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
127 
WHUS73 KIWX 200824
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
424 AM EDT Sat Oct 20 2018

LMZ043-046-201630-
/O.CON.KIWX.SC.Y.0055.000000T0000Z-181020T1600Z/
/O.EXT.KIWX.GL.W.0010.181020T1600Z-181021T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
424 AM EDT Sat Oct 20 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...
...GALE WARNING NOW IN EFFECT FROM NOON TODAY TO 11 PM EDT THIS
EVENING...

* WINDS...West 15 to 30 knots this morning. Northwest to 30
  knots...with gusts to 40 knot gales...this afternoon into this
  evening. 

* WAVES...Building to 10 to 14 feet. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
625 
WHUS73 KIWX 201503
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1103 AM EDT Sat Oct 20 2018

LMZ043-046-202315-
/O.CON.KIWX.SC.Y.0055.000000T0000Z-181020T1600Z/
/O.CON.KIWX.GL.W.0010.181020T1600Z-181021T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1103 AM EDT Sat Oct 20 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...
...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WINDS...Northwest winds to 30 knots, increasing to 35 knot gales
  by mid afternoon. Gusts up to 45 knot gales. North wind to 30
  knots this evening, backing northwest 15 to 25 knots after 
  midnight. Gusts up to 40 knot gales in the evening.

* WAVES...Waves of 4 to 7 feet building to 12 to 16 feet,
  occasionally to 20 feet, by late afternoon. Waves subsiding to
  10 to 14 feet overnight.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
242 
WHUS73 KIWX 202005
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
405 PM EDT Sat Oct 20 2018

LMZ043-046-210300-
/O.CON.KIWX.GL.W.0010.000000T0000Z-181021T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
405 PM EDT Sat Oct 20 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WINDS...Northwest wind to 35 knot gales with gusts up to 45 knot
  gales continuing into the evening. North wind to 30 knots later
  this evening with gusts up to 40 knot gales. Winds backing
  northwest 15 to 25 knots after midnight.
 
* WAVES...Waves of 12 to 16 feet, occasionally to 20 feet before
  sunset. Waves subsiding to 8 to 12 feet after midnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
843 
WHUS73 KIWX 210202
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1002 PM EDT Sat Oct 20 2018

LMZ043-046-211000-
/O.EXT.KIWX.GL.W.0010.000000T0000Z-181021T0600Z/
/O.NEW.KIWX.SC.Y.0056.181021T0600Z-181021T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1002 PM EDT Sat Oct 20 2018

...GALE WARNING NOW IN EFFECT UNTIL 2 AM EDT SUNDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 11 AM EDT SUNDAY...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect from 2 AM to 11 AM EDT
Sunday. 

* WINDS...Northwest wind to 35 knot gales. Winds backing 
  northwest 15 to 25 knots after midnight. 

* WAVES...Waves of 12 to 16 feet subsiding to 8 to 12 feet after 
  midnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Oct 19, 3:00 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Oct 19, 3:00 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Northern Indiana
300 PM EDT Fri Oct 19 2018

.SYNOPSIS...
Issued at 300 PM EDT Fri Oct 19 2018

Scattered rain showers are expected this evening as a weak cold
front crosses the area. A stronger cold front will arrive tomorrow
afternoon with a better chance of rain and strong winds gusting to
around 35 mph. Lake effect rain will slowly taper off tomorrow
night...though a few wet snowflakes could mix in at times during
the overnight. The rest of the period will feature cool and quiet
weather.

&&

.SHORT TERM...(This Evening through Tonight)
Issued at 300 PM EDT Fri Oct 19 2018

Weak low level theta-e surge and midlevel vorticity filament...
ahead of initial shortwave/surface cold front still well upstream...
supporting a few light showers across the area. Moisture quality is
low however and attempting to dislodge a very dry airmass per
regional 12Z soundings. Much of what has fallen so far today has
been virga but there have been some sprinkle reports and an isolated
hundredth or two is possible through the early evening. Main
question for tonight will be how much (if any) precip we can expect
along/behind the actual cold front. Activity upstream has been
limited and parent wave will pass north of our area in increasingly
sheared fashion. Models indicate some lake contribution possible in
our northern zones but moisture/instability are very limited per
latest forecast soundings. Maintained a slight chance mention in the
00-06Z period but most locations will likely remain dry.

&&

.LONG TERM...(Saturday through Friday)
Issued at 300 PM EDT Fri Oct 19 2018

Best precip chances still slated to arrive tomorrow afternoon as
strong upper level jet and attendant shortwave crash through the
Great Lakes. Healthy band of deformation/fgen will clip our northern
zones aided by sharp increase in lake-induced instability. 700mb
temps now slated to briefly drop below -18C supporting very deep
convective depths and strong vertical ascent. 0-2km theta-e lapse
rates are briefly around -5 C/km late Saturday afternoon. Thunder
and waterspouts are possible in this regime. Latest models have
continued to speed up the arrival time slightly and now appears best
window will be in the 18-21Z timeframe. Categorical PoPs continued
in our N/NW tapering off to chance PoPs outside of typical lake
effect belts. Moderate rainfall rates possible in our NW zones
though should not last too long as best forcing and instability will
exit very quickly.

It will also be windy on Saturday. Tight pressure gradient and
decent mixing will promote wind gusts easily around 35 mph during
the afternoon and early evening....especially given earlier arrival
of CAA/isentropic descent that could enhance downward momentum
transport. A few gusts to 40 mph could certainly be possible but at
this point...anticipate remaining below advisory criteria as max
boundary layer winds generally top out at 40 kts. Temperatures will
also be falling during this time...yielding a very raw period given
SCT rain showers.

Other forecast challenge will be how long lake effect persists
Saturday night and to what intensity. Rapidly increasing subsidence
does send inversion heights steadily falling through the night with
backing winds by early Sunday morning. However, forecast soundings
do indicate enough residual low level moisture/instability with NNW
fetch to support some SCT showers given very warm lakes. A few hi-
res models support this idea to varying degrees. So despite a
slightly earlier passage of the synoptic wave...will continue chance
PoPs through the early overnight period. Some wet snowflakes could
mix in at times...though chances are low given very marginal
boundary layer wet bulb temps and no accumulation is anticipated due
to warm ground.

Rest of the period is very quiet with persistent central CONUS
ridge yielding cool and dry conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 205 PM EDT Fri Oct 19 2018

Expect largely VFR conditions this forecast, with a brief period of
MVFR ceilings possible this evening associated with a shortwave
moving through the area. Though a light rain shower is possible
through late afternoon and early evening, think most of them will
miss the terminals (or be of little to no impact) thus have kept the
VCSH in for now. Winds will be the other concern, particularly this
afternoon and then again on Saturday afternoon. Gusts up to 25-30
mph are possible, shifting from the southwest this afternoon to west
overnight. Rain showers will impact the area yet again on Saturday
as another wave moves through, with the best chances at KSBN where
Lake Michigan provides some additional moisture/instability.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Watch from Saturday morning through Saturday evening for
     LMZ043-046.

     Small Craft Advisory until 11 AM EDT Saturday for LMZ043-046.

&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 19, 4:42 AM EDT, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
442 AM EDT Fri Oct 19 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-200845-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
442 AM EDT Fri Oct 19 2018 /342 AM CDT Fri Oct 19 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-200845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
442 AM EDT Fri Oct 19 2018

...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
EVENING...

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Conditions hazardous to small craft can be expected today and
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Gale Watch on Saturday.

Northwest gale gusts to 35 to 40 knots are likely from around midday
Saturday into early Saturday evening. Hazardous conditions for small
craft will then continue through Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Gale Warnings in Indiana, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.